Ask a doctor

I Take Amitriptyline 75mg Would I Have to Stop Taking It Before Full TT?

I take amitriptyline 75mg at night to prevent headaches as well as to help me sleep. In the drug information it says that you might have to quit taking it before having surgery. Would I have to quit taking it before me full TT? If so how long before should I stop taking it and is there another alternative such as over the counter sleep aids that are safe for me to take?

Doctor Answers (5)

Amitriptyline and Anesthesia

+2

Hi there-

Because Amitriptyline can interfere with some of the medications that might be used during your operation, it is important to discuss this with the doctor who prescribes it for you, your plastic surgeon, and the anesthesiologist so that the group of you can appropriately weigh the importance of the amitryptiline, the plan for your anesthesia, and the relative risk of a problem if you continue to take it.

At that point, your physicians will be able to advise you on whether you are better off stopping it or if you could safely continue its use.


Orlando Plastic Surgeon
5.0 out of 5 stars 102 reviews

Would I Have to Stop Taking Amitriptyline (Elavil) Before Full TT?

+2

Amitriptyline (Elavil) is an antidepressant which MAY need to be stopped before general anesthesia. Your Plastic surgeon needs to consult BOTH with the physician who put you on this medication as well as the anesthesiologist who may be involved in your care to see what type of anesthetic agents could or could not be used if you are taking the medication.

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 61 reviews

Amitriptyline before tummy tuck

+2

Check with both your plastic surgeon and with the physician who prescribed amitriptyline for an answer to your question.  Because hypnotics (sleep medicine) are not anti-depressants, these do not substitute for amitriptyline. 

Steve Laverson, MD
San Diego Plastic Surgeon
5.0 out of 5 stars 38 reviews

You might also like...

Preparation For Tummy Tuck

+2

Thank you for the question. I do not think it is necessary to stop the use of amitriptyline ( antidepressant) prior to your tummy tuck procedure.  it will be good for you, however to check with your chosen surgeon for his/her recommendations.

A word of advice regarding the emotional aspects of tummy tuck recovery may be helpful. Patients who are about to undergo tummy tuck surgery spend a lot of time thinking about the physical preparation for the procedure (for example weight loss issues) but do not spend a lot of time thinking about the emotional aspects.

It is not uncommon for patients who undergo the procedure to experience severe “mood swings”. These emotions may range from depression ( “why did I do this to myself”) to elation  (which may lead to over activity). I think it is helpful to be aware that these emotional swings do occur postoperatively. 
Suggestions I have for patients undergoing this procedure: 1. Make sure you have a strong support system in place who have time/patience to take care of you. 2. Be patient with the healing process, understanding that it will take several weeks to months to feel “normal” again. 3. Be prepared to distract your mind with things of interest such as books, magazines, and movies. 4. Expect less of yourself; do not go back to work too early and let others take care of you (for a change). 5. Keep in close communication with your surgeon and do not hesitate to communicate questions/concerns and the emotional swings that you may experience. 6. Keep in mind the end result!

I hope this helps.

Tom J. Pousti, MD, FACS
San Diego Plastic Surgeon
5.0 out of 5 stars 726 reviews

Tummy Tuck - I Take Amitriptyline 75mg Would I Have to Stop Taking It Before Full TT?

+1

Probably not - and it may even be specifically advised that you continue or adjust your dosage.  But for this and similar medication or medically-related issues, it is very important that you coordinate your care with both your plastic surgeon and your internist.  The last thing you would want to do is unintentionally and unnecessary cause yourself a problem during this period, and failing to coordinate your care may do exactly that.

My advice:  tell both your PS and your internist what your plans are, and let them speak to make sure everyone's on the same page and working in your best interest.

I hope that this helps, and good luck,

Dr. E

Alan M. Engler, MD, FACS
New York Plastic Surgeon
5.0 out of 5 stars 150 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.